A 63 y/o female insulin-using type 2 patient who had suddenly gone out of control was referred to me.
She had been doing very well on Humalog 50/50 three times a day with meals. Her last A1c was 5.8 and she was rarely over 170mg/dl post-prandial and had not suffered from any hypoglycemia in some time. Six days ago she had begun to spiral out of control and she was experiencing post meal hypoglycemia once or twice a day and was consistently waking up with glucose levels over 200 mg/dl.
I had the patient bring in her meter, log book, insulin vials and syringes so that I could look things over and see if she was using her insulin correctly. She came well-prepared and showed up with everything including 8 boxes of insulin. I first had her draw up a dose with her open vial and she was doing it correctly. As I looked at the boxes of insulin I noticed that they did not have her name on the pharmacy label. I asked her about this and she informed me that the spouse of a good friend had passed away and she had been given the insulin to use since her friend’s spouse had also been using Humalog.
I then saw what the problem was. Her friend’s spouse had been using Humalog plain and she was injecting this instead of the Humalog 50/50 prescribed to her. This change of insulins explained all the problems and I discussed this with her, and called her doctor to explain what had happened and why she should not use the plain Humalog.
Older patients often share medications with others when a spouse or friend passes. Although this could happen with oral medications for diabetes or other disease states as well, there is probably no medicine that can cause rapid problems as fast as insulin so we need to make sure that our patients know to check with us before using any “shared” medications.
Kaz Kaushik Ghayal, R.Ph. CDE
Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.
And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.
Copyright © 2011 Diabetes In Control, Inc.
|←Previous Diabetes Disaster Averted
Checking the Electronic Records
Next Diabetes Disaster Averted →